On Legendre curves in contact 3-manifolds. (English) Zbl 0799.53040

A \((2n+1)\)-dimensional manifold \(M\) is said to be a contact manifold if it carries a global 1-form \(\omega\) such that \(\omega\land(d\omega)^ n\neq 0\) everywhere. The \(2n\)-dimensional distribution \(D=\ker\omega\) is not integrable, the maximum dimension of an integral submanifold is \(n\). A 1-dimensional integral submanifold will be called Legendre curve, especially to avoid confusion with an integral curve of the characteristic vector field \(\xi\) of the contact structure \(\omega\). A contact manifold has an almost contact structure \((\phi,\xi,\omega)\) where \(\omega(\xi)=1\), \(\phi(\xi)=0\), \(\phi^ 2=-I_ d+\omega\otimes\xi\). Then an associated metric \(g\) (not unique) can be found such that \(\omega=g(\xi,\cdot)\) and \((d\omega)(X,Y)=g(X,\phi Y)\); \((M,\omega,g)\) is called contact metric manifold. If the natural almost complex structure induced on \(M\times{\mathbb{R}}\) is integrable, then the contact structure is called normal. A Sasakian manifold is a normal contact metric manifold. In this paper the authors study the Legendre curves, from the Riemannian point of view, in a contact metric 3- manifold. They obtain the following nice result: a contact metric 3- manifold is Sasakian if, and only if, every Legendre curve has torsion equal to 1. Moreover, the authors show that for the standard contact structure on \({\mathbb{R}}^ 3\) with its standard Sasakian metric the curvature of a Legendre curve is equal to twice the curvature of its projection to the \(xy\)-plane with respect to the Euclidean metric. Thus, they observe that this metric on \({\mathbb{R}}^ 3\) is more natural for the study of Legendre curves than the Euclidean metric. Finally Legendre curves of finite type are studied.
Reviewer: D.Perrone (Lecce)


53C15 General geometric structures on manifolds (almost complex, almost product structures, etc.)
53C20 Global Riemannian geometry, including pinching
Full Text: DOI


[1] Baikoussis, C. and Blair, D. E., ’Finite type integral submanifolds of the contact manifoldR 2n+1()’,Bull. Inst. Math. Acad. Sinica 19 (1991), 327–350. · Zbl 0753.53030
[2] Blair, D. E.,Contact Manifolds in Riemannian Geometry. Lecture Notes in Math.509, Springer, Berlin, Heidelberg, New York, 1976. · Zbl 0319.53026
[3] Chen, B.-Y.,Total Mean Curvature and Submanifolds of Finite Type, World Scientific, Singapore, 1984. · Zbl 0537.53049
[4] Chen, B.-Y., Deprez, J., Dillen, F., Verstraelen, L. and Vrancken, L., ’Finite type curves’,Geometry and Topology of Submanifolds, II, World Scientific, Singapore, 1990, pp. 76–110. · Zbl 0747.53005
[5] Takahashi, T., ’Minimal immersions of Riemannian manifolds’,J. Math. Soc. Japan 18 (1966), 380–385. · Zbl 0145.18601
[6] Tanno, S., ’Variational problems on contact metric manifolds’,Trans. Amer. Math. Soc. 314 (1989), 349–379. · Zbl 0677.53043
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.